Monday, 22 January 2007

Great Case- Physical Examination of Heart Failure

This case has been anonymised to safe guard patient confidentiality.

This case is a typical General Internal Medicine (GIM) case, but it is important to get it correct.

The following case shows how a case should be written in the patient notes in the form of how to show pertinent positive and negative findings for each of the three main systems. The clinical diagnosis (assessment) and the plan for each problem is identified. Only by doing this can a logical way of dealing with complex and multiple problems be made easier to deal with, which improves on patient care and makes the problems easier to understand.

This patient was admitted with dyspnoea that gradually worsened over the day prior to her admission. The dyspnoea prevented her from lying flat and she was then admitted to hospital by ambulance. She apparently had no other symptoms.

She had a previous medical history including:

Acute MI x 3
Repeated admissions for Congestive Heart Failure (CHF)
Coronary artery stenting x2 last year
Chronic Renal Failure secondary to AMI last year

No Hx of diabetes.

Medications include 1) furosemide 20mg OD 2) aspirin 3) Amlodipine 10mg OD

She still continued to smoke 30 cigarettes per day and had done so for the last 70 years!
She drinks little or no alcohol.

On direct questioning, she denied any recent chest pain, no cough, sputum, haemoptysis or fever. She had chest pain during her last AMI but has had no recurrence on this admission or in the period before admission. Recently she had been thirsty and has produced darker coloured stool on defecation but she denied any constipation.

On examination, she looked well and was smiling.

BP 155/66 (wide pulse pressure), HR 90min regular, RR 30/min, Sats 86% on room air (94% on 5L oxygen), Afebrile (normal temperature)

No Jaundice. Anaemia- pale conjuctivae, No Clubbing, Cyanosis positive. Tar stained nails from cigarettes.

CV Examination: Waterhammer Pulse (Right Brachial pulse- high pressure felt under pulps of examiners fingers then collapses whilst arm elevated in the air), Quinke's sign Negative, Corrigan's Sign Positive (visible pulsations of carotid due to high output from heart), JVP raised about 6cm H2O. Apex not felt and no heave or thrills. Heart sounds 1 & 2 present and diastolic mumur at apex only with loudening on expiration. No radiation to left axilla. Patient unable to be sat forwards. Leg oedema present to 2/3 up both lower legs. No evidence of DVT.

Respiratory Examination: Tracheal Tug but central (reduced space between suprasternal notch and laryngeal cartilage consistent with chronic lung disease), percussion was dull at both lateral chest walls and at both bases of the lungs consistent with bilateral pleural effusions. 'Wet' crackles present 2/3 the way up both lungs. No wheeze. No Lymph nodes palpable.

Abdominal Examination: Soft, non-tender, semi-hard, smooth mass about 20cm x 20cm arising from the pelvis, but the examinaing hand could get below it and above the pelvic brim. Dull to percussion. Reduced bowel sounds over area of mass, but bowel sounds were present. No pelvic lymph nodes palpable. No hepatosplenomegally. Rectal examination was excluded due to difficulty lying patient on lateral side.

Basic Lab Data

Lab data showed anaemia of Hb 8.5 g/dl, MCV 104, BUN 35 Creat 2.36, normal Liver tests, BS 300, HbA1c 6.2%, CRP normal, WCC 14.4, Lymphocyte % raised 54%. LDH normal range. Troponin T Positive (between 0.06 and 0.1-- minor myocardial damage), CK normal.

ABG (on admission): pH 6.9, HCO3 14.1, PCO2 69, PO2 60, BE -12

Clinical Diagnosis based on History and Physical (plus some Lab data observations)

1) Heart Failure worsened- causes
i) Possible new MI
ii) Under medicated for heart failure (not on ACE-I / ARB)
iii) Hypothyroidism (raised MCV, anaemia)
iv) Systolic dysfunction due to metabolic acidosis
v) Worsening failure due to anaemia (high output HF)
vi) Worsening Aoartic Regurgitation
vii) Worsening failure due to Meig's Syndrome from Ovarian tumour

2) Aortic Regurgitation

3) Tricuspid Regurgitation

4) Abdominal Mass
i) Possible Benign Ovarian tumour
ii) Possible Malignant Ovarian / Bowel Tumour

5) Anaemia (with raised MCV)
i) Possible folate / B12 deficiency due to enlarging cancer
ii) Hypothyroidism
iii) Bleeding (imature reticulocytes enter blood stream)
iv) Bone Marrow invasion from tumour (immature blood cells enter blood stream})

6) Type 2 Diabetes Mellitus ( patient had 3 three random BS > 200mg/l and HbA1c 6.2%)

7) Mixed Metabolic and Respiratory Acidosis
i) From combination of Renal failure (metabolic component) and Heart Failure (respiratory acidosis and hypoxaemia)
ii) Diabetic Ketoacidosis (ketone bodies -- metabolic acidosis) and Heart failure (respiratory acisois)
iii) Lactic Acidosis from possible recent AMI plus heart failure

CXR revealed small bilateral effusions and upper lobe diversion and fluid in the right horizontal fissure. The LA shadow appeared enlarged. All features consistent with CHF.

ECG showed Left Bundle Branch Block-- consistent with previous MI (ECG normal prior to last MI)

Urine Analysis: Ketones Negative

Serum Lactate: Negative

CT was performed and revealed a large cystic mass arising from the pelvis. Awaiting formal diagnosis by the gynaecologists, but possible ovarian tumour.

Hence, in this case, the history and physical provide the physician with most of the answers. Careful cardiac examination showed not only probable ventricular dysfunction but also AR and TR just by looking at the neck and identifying carotid pulsations and the JVP. Waterhammer pulse and the diastolic murmur convinced me of the valvular problem.

The diabetes could be treated for symptomatic purposes to prevent thirst and polyuria rather than aiming to obtain perfect control. Metformin is contraindicated due to risks of lactic acidosis as a result of renal failure. The glitazones (e.g. rosiglitazone and pioglitazone) are contraindicated as CHF can worsen due to fluid retention effects from these drugs. The best oral medication in these circumstances would be a short acting sulphonulyurea such as Gliclazide. The renal failure prolongs the serum half life of SUs and the effects are for longer and hence, a short acting agent would be preferable. Glibenclamide and glimepiride would be dangerous and cause hypoglycaemia due to their long time of activity.

If this patient had had typical ischaemic chest pain and a troponin rise consistent with an AMI which could have been exactly calculated when it occurred, then IV insulin should be given consistent with the DIGAMI study (Diabetes and Insulin Glucose in Acute Myocardial Infarction), which study showed that tight glycaemic control improves mortality in the peri-AMI setting. Following this, the DIGAMI 2 study showed that there was no difference between using insulin or oral hypoglycaemic agents long term so long as tight control was maintained.

Should the aspirin have been stopped?? Well, there was no evidence of haemorrhage. The aspirin providing benefit for the patient's cardiac risks and new diagnosis of DM may still out weigh the risks. However, the patient has NHYA Stage IV heart failure and a malignancy which gives her a poor prognosis and hence, would it have been right to continue such treatment which might cause heamorrhage? Only further tests and observing the patient would provide the answers.

The heart failure was treated with 1) IV nitrates 2) Furosemide 60mg and this produced a marked diuresis and over the night of her admission, the patient's clinical condition and ABG improved.

CHF treatment

1) Fluid restricted to 500ml / day orally
2) Low salt / No added salt diet
3) Daily weighing of the patient to have exact measure of fluid loss
4) IV furosemide until fluid status is corrected and then increase the stable daily oral furosemide dose to 40mg/day OD
5) Consider adding in an ACE-I (which improves cardiac function and reduces hospital admissions from CHF and is also reno-protective in DM; hence dual beneficial functions but watch for worsening renal function. A 30% increase in creatinine is acceptable when starting ACE but if higher and / or K+>5.0mmol/L then consider stopping such therapy)

Anaemia and Raised MCV

6) Obtain thyroid studies, iron studies, folate, B12, blood smear

Cardiac Function Investigation

7) Order Echo to see current cardiac function and valve status

Investigation of possible Ovarian / Bowel tumour

8) Tumour markers esp CA-125 (raised with ovarian tumours), CEA

Diabetes Mellitus

9) Consider low dose Gliclazide / Insulin

As can be seen, this case is quite complex but it can and has been broken down in to smaller manageble pieces and there is a plan for every problem.

No comments: